Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 5, 2021, 12:18 AM EDT for 6 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2021, 12:18 AM EDT (04:18 UTC)
- Expired
- May 5, 2021, 1:00 AM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
Counties Bryan County, GA, Evans County, GA, Liberty County, GA, Long County, GA, McIntosh County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1741 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
476
WWUS82 KCHS 050418
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT Wed May 5 2021
GAZ100-101-114>116-137>141-050500-
Evans-Bulloch-Inland McIntosh-Tattnall-Coastal
Liberty-Effingham-Inland Liberty-Inland Bryan-Coastal McIntosh-Long-
1218 AM EDT Wed May 5 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, MCINTOSH, BULLOCH, EFFINGHAM, LONG AND TATTNALL COUNTIES...
At 1218 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to 10
miles north of Surrency to 6 miles north of Bristol, and moving
northeast at 65 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hinesville, Richmond Hill, Reidsville, Glennville, Claxton, Pembroke,
Darien and Ludowici.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8142 3133 8144 3140 8158 3154 8166
3167 8185 3179 8195 3185 8210 3190 8211
3192 8222 3216 8218 3226 8222 3233 8147
3211 8137 3208 8139 3204 8136 3140 8122
3129 8124
TIME...MOT...LOC 0418Z 245DEG 55KT 3217 8220 3186 8214 3153 8218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
SPRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 9:42 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 4, 9:42 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Charleston SC 942 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure will extend across the region through tonight. A series of upper level disturbances could bring unsettled weather through Wednesday, followed by a cold front Wednesday night into Thursday. Dry high pressure is then expected to prevail for the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... It has been a rather busy late afternoon and evening across mainly the Charleston Tri-County and Colleton County where several clusters of severe tstms produced damaging winds and large hail up to half dollar size. Showers/tstms continue to fire behind a southward moving outflow boundary that will be approaching the I-16 corridor up into Beaufort County within the next 1-2 hours. The boundary will serve as a focus for convection over the next few hours, mainly north of a Metter-Springfield-Yemassee-North Charleston line southwest winds atop the boundary layer will remain mostly orthogonal to the shallow wedge of stable air oozing south behind the outflow. Later tonight, a squall line moving across southeast Alabama and west-central/southwestern Georgia will approach interior Southeast Georgia while steadily weakening. Scattered to perhaps numerous showers/tstms will accompany that is left of the line as it moves across Southeast Georgia and interior Southeast South Carolina. Pops ranging from 70% across the Metter- Walterboro-Moncks Corner line to 30-50% in the Savannah- Charleston corridor with 20-30% at the beaches look good. Although the squall line will be weakening as it approaches from the west due to diurnal cooling, the atmosphere across Southeast Georgia, especially along/south of I-16, has remained largely remain unturned. An isolated severe tstm with large hail and damaging wind gusts can not be completely ruled out in this area. Convection has augmented hourly temperatures and some spots are below earlier forecasted minimums. Lows were adjusted slightly to account for these readings, but overall lows will range from the upper 60s inland to the lower 70s at the coast. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Wednesday: The mid-levels will consist of troughing to our north, with nearly zonal flow over our area. Weak disturbances embedded in the flow should pass mostly to our north, especially from late afternoon into the overnight hours. At the surface, a cold front will approach from the west during the day. The front is expected to cross through our region around midnight, then move offshore. A deep plume of moisture is ahead of the front, with PWATs possibly getting as high as 1.75-2.0". The main concern continues to be the severe potential in the afternoon and evening. Temperatures ahead of the front are forecasted to get into the 80s. Instability is lacking. MLCAPEs may struggle to get into the 500-1,000 J/kg range. There isn't a lot of shear either, with 0-6 km bulk shear values peaking around 35-40 kt. But the overall potential for severe thunderstorms remains. For that reason, SPC continues to have our area under a Marginal Risk, with the main threats being damaging winds and hail. This remains reasonable and will be adjusted with the upcoming forecasts to better refine things during the afternoon and evening hours. There's also a small risk that storm training could cause localized flooding, especially in areas that have received abundant rain the past few days. Finally, there could be gusty winds ahead of the front, especially across Lake Moultrie. The convection should wind down from west to east as the front moves through. Lows should be a few degrees above normal. Thursday: The mid-level trough over the East Coast will become more amplified, causing heights to drop over our area. The surface cold front will be offshore in the morning, slowly moving away with time. Meanwhile, high pressure will build into our area from the west with time. The highest PWATs will remain confined to our far southern counties in the morning. This is where models have remnant showers and maybe some thunderstorms. However, they will get pushed offshore into the afternoon as the dry high pressure builds in. Most locations far inland and across our SC counties may stay dry all day. Though, all locations will be dry at night as the high takes hold. Despite us being on the cooler side of the front, models still point to highs near normal. The same can be said about the lows. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Both the WPC and NBM keep our area dry as high pressure moves across the Southeast through the weekend. Temperatures will rise above normal during this time period. The NBM has increasing POPs Monday and Tuesday, as WPC forecasts a front approaching from the west. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... Tstms will impact KCHS a the start of the 00z TAF period. Otherwise, anticipate activity approaching from the west to remain west of both KCHS and KSAV. Otherwise, VFR. There is a risk for showers/tstms impacting the terminals again Wednesday afternoon, but confidence in timing/coverage is not high enough to include a mention at this time. Extended Aviation Outlook: There is a low probability for flight restrictions in showers/thunderstorms through Wednesday night. Additionally, winds could be gusty Wednesday. Otherwise, VFR. && .MARINE... This Evening and Tonight: South-southwest flow will prevail across local waters through tonight between high pressure extending across the western Atlantic and a cold front approaching the region, but remaining well inland. Winds are expected to gust upwards to 15-20 kt across most waters, although the pattern could be disrupted by inland thunderstorms reaching the coast and shifting offshore. A few stronger and/or severe thunderstorms can not be ruled out late evening into early overnight hours. Seas should build to 2-4 ft with some 5 ft seas possible around 20 nm off the Charleston County coast and across offshore Georgia waters. Wednesday: A cold front will approach the region from the west, bringing elevated winds and seas. The front is expected to move through Wednesday night, causing winds to veer and then ease. Conditions are expected below Small Craft Advisory criteria. Thursday: The front will initially be offshore in the morning, gradually moving away as high pressure builds in from the west. Winds will clock around with time, increasing during the overnight hours as the pressure grading becomes enhanced. Gusts could approach 25 kt for the outer GA waters late, but at this time no Small Craft Advisories are expected. Friday into the Weekend: High pressure will prevail across the region. Winds and seas are expected to remain low enough that no marine headlines are expected. && .FIRE WEATHER... Friday, west-northwest winds could gust into the 20-25 mph range, and afternoon relative humidity values could drop to 25-30%. Showers/thunderstorms over some areas the next few days should raise fuel moistures, which could limit the overall fire danger. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, May 4, 9:37 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 937 PM EDT Tue May 4 2021 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-047-060145- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Jasper- 937 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: A squall line moving across southern Georgia will move into Southeast South Carolina and far southern South Carolina later tonight. Although the line will be weakening as it approaches, an isolated severe thunderstorm could still occur with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Isolated thunderstorms could develop on Wednesday, possibly producing damaging wind gusts and large hail during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ043>045-048>052-060145- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- 937 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Isolated thunderstorms could develop on Wednesday, possibly producing damaging wind gusts and large hail during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 4, 8:03 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 N ROUND O 32.96N 80.54W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT ROUND O ROAD AND FENNEL DRIVE. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100173
CPMLocal storm report, May 4, 8:29 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
829 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 5 N COTTAGEVILLE 33.01N 80.49W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT REHOBOTH ROAD AND MUCKENFUS ROAD.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100174
CPMLocal storm report, May 4, 8:51 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
851 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 3 WNW ROUND O 32.96N 80.58W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT WELCH CREEK AND COOLERS DAIRY ROAD.
VEHICLE COLLIDED WITH THE DOWNED TREE. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER CHS2100175
CPMLocal storm report, May 4, 9:38 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 NNW ASHEPOO 32.77N 80.56W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT WEE HOPE LOOP AND BONNIE DOON ROAD.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100176
CPMLocal storm report, May 4, 10:09 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
1009 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 4 NNE GOOSE CREEK 33.03N 80.01W
05/04/2021 E0.25 INCH BERKELEY SC TRAINED SPOTTER
0429 PM TSTM WND GST MIDCOAST REGL AIRPORT 31.89N 81.59W
05/04/2021 M40 MPH LIBERTY GA ASOS
0432 PM HAIL 3 NNE GOOSE CREEK 33.03N 80.01W
05/04/2021 E0.25 INCH BERKELEY SC PUBLIC
MPING REPORT OF PEA SIZED HAIL.
0433 PM HAIL 4 NW HUGER 33.13N 79.85W
05/04/2021 E1.25 INCH BERKELEY SC SOCIAL MEDIA
SOCIAL MEDIA REPORT OF QUARTER TO HALF DOLLAR SIZE
HAIL. REPORT RELAYED BY LOCAL NEWS STATION. TIME
ESTIMATED FROM RADAR.
0505 PM TSTM WND GST SAVANNAH AIRPORT 32.13N 81.20W
05/04/2021 M45 MPH CHATHAM GA ASOS
0618 PM TSTM WND DMG 2 NNW ASHEPOO 32.77N 80.56W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT WEE HOPE LOOP AND BONNIE DOON ROAD.
TIME ESTIMATED FROM RADAR.
0657 PM TSTM WND DMG 4 SSW RUFFIN 32.96N 80.85W
05/04/2021 COLLETON SC LAW ENFORCEMENT
ROAD BLOCKED DUE TO A TREE DOWN AT BAD HAM LANE AND LOW
COUNTRY HIGHWAY. TIME ESTIMATED FROM RADAR.
0700 PM TSTM WND DMG 5 SSE RUFFIN 32.94N 80.77W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT TABOR ROAD AND BELLS HIGHWAY. TIME
ESTIMATED FROM RADAR.
0703 PM TSTM WND DMG 2 ENE COTTAGEVILLE 32.95N 80.45W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT PEIRCE ROAD AND RHODE DRIVE. TIME
ESTIMATED FROM RADAR.
0703 PM TSTM WND DMG 2 NE COTTAGEVILLE 32.95N 80.46W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT PEIRCE ROAD AND WHITES AVE. TIME
ESTIMATED FROM RADAR.
0713 PM TSTM WND DMG 3 NNE WALTERBORO 32.95N 80.64W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT INDUSTRIAL ROAD AND US15. TIME
ESTIMATED BY RADAR.
0713 PM TSTM WND DMG 3 NNE WALTERBORO 32.95N 80.64W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT COUGAR NATION DR AND JEFFERIES
HIGHWAY.
0716 PM TSTM WND DMG 1 NNE WALTERBORO 32.92N 80.66W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT US15 AND ROBERTSON BLVD. TIME
ESTIMATED FROM RADAR.
0719 PM TSTM WND DMG 3 WNW ROUND O 32.96N 80.58W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT WELCH CREEK AND COOLERS DAIRY ROAD.
VEHICLE COLLIDED WITH THE DOWNED TREE. TIME ESTIMATED
FROM RADAR.
0725 PM TSTM WND DMG 1 N ROUND O 32.96N 80.54W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT ROUND O ROAD AND FENNEL DRIVE. TIME
ESTIMATED FROM RADAR.
0728 PM TSTM WND DMG 5 N COTTAGEVILLE 33.01N 80.49W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT REHOBOTH ROAD AND MUCKENFUS ROAD.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100162 CHS2100163 CHS2100161 CHS2100165 CHS2100164
CHS2100176 CHS2100166 CHS2100169 CHS2100170 CHS2100172 CHS2100167
CHS2100168 CHS2100171 CHS2100175 CHS2100173 CHS2100174
CPMSpecial weather statement, May 5, 12:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT Wed May 5 2021
GAZ100-101-114>116-137>141-050500-
Evans-Bulloch-Inland McIntosh-Tattnall-Coastal
Liberty-Effingham-Inland Liberty-Inland Bryan-Coastal McIntosh-Long-
1218 AM EDT Wed May 5 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, MCINTOSH, BULLOCH, EFFINGHAM, LONG AND TATTNALL COUNTIES...
At 1218 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to 10
miles north of Surrency to 6 miles north of Bristol, and moving
northeast at 65 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hinesville, Richmond Hill, Reidsville, Glennville, Claxton, Pembroke,
Darien and Ludowici.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8142 3133 8144 3140 8158 3154 8166
3167 8185 3179 8195 3185 8210 3190 8211
3192 8222 3216 8218 3226 8222 3233 8147
3211 8137 3208 8139 3204 8136 3140 8122
3129 8124
TIME...MOT...LOC 0418Z 245DEG 55KT 3217 8220 3186 8214 3153 8218
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRNearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.